Zoloft (Sertraline Hyrdochloride) is used to treat depression, a number of anxiety disorders and obsessive compulsive disorder. Unfortunately, stopping Zoloft abruptly can cause certain withdrawal symptoms and health risks. Withdrawal can become a painful experience for some patients, but it can almost be completely avoided.
What Causes Withdrawal?
Zoloft works by blocking the serotonin receptors in the brain causing an increased level of serotonin. If a patient stops taking Zoloft, it unblocks the receptors and the level of serotonin begins to drop. When stopping Zoloft, it is important to remember to go slow because Zoloft has a half-life of one day. That means that as a day passes, the level of medication in the blood is cut in half. So if a patient stops taking Zoloft, in two days there is only twenty five percent of a dose in the blood stream and by the third day, only twelve and a half percent. These dramatic decreases are what causes the withdrawal symptoms.
Zoloft withdrawal symptoms may differ for every person but they commonly include:
- Tingling sensations
- Joint pain
- Gastric irritation
- Cold sweats
On average, the symptoms fade after a few weeks. In some extreme cases patients have had withdrawal symptoms that last months. Along with these symptoms, the symptoms of the disorder Zoloft was used to treat may return. This will lead some patients to desire to return to the relative safety of Zoloft. Other patients have reported craving Zoloft to keep the symptoms at bay. Most of these symptoms can be avoided if patients slowly stop taking Zoloft or "taper" their dosage rather than quitting "cold turkey".
Serious Withdrawal Symptoms
In some extreme cases, patients reported having heart palpitations when stopping Zoloft abruptly. This may be a result of the nervous system experiencing withdrawal and not sending electrical impulses at the right time. This can cause dizziness and fainting. In some extreme cases, heart palpitations can cause a heart attack. To avoid this, patients should consult a doctor before stopping Zoloft. A doctor will be able to help patients figure out the most gentle and safe way to stop taking Zoloft.
How to Avoid Withdrawal
Patients wishing to stop taking Zoloft should consult their doctor first. It is important that a healthcare provider is consulted to help patients make the healthiest choices. When Zoloft is being stopped, patients are usually weaned off very slowly. This minimizes the withdrawal symptoms they may experience. Doses will become smaller and smaller until the patient is no longer taking any Zoloft. This allows the Zoloft in the blood stream to decrease in small amounts and the levels of serotonin in the brain will decrease slowly rather than all at once.
Zoloft is considered a safe medication and not to cause addiction. Patients and doctors are beginning to realize that Zoloft can be addictive mentally and should be stopped very slowly. Zoloft patients should be aware that, normally, the symptoms of withdrawal will fade over a matter of weeks.